Author(s): Shiratori T, Sato A, Fukuzawa M, Kondo N, Tanno S
Abstract Share this page
Abstract Dextran is a colloid effective for volume expansion; however, a possible side effect of its use is anaphylaxis. Dextran-induced anaphylactoid reaction (DIAR) is a rare but severe complication, with a small dose of dextran solution sufficient to induce anaphylaxis. An 86-year-old female who underwent clipping for a ruptured cerebral aneurysm was admitted to the intensive care unit. Prophylactic hypertension-hypervolemia-hemodilution therapy was induced for cerebral vasospasm following a subarachnoid hemorrhage. The patient went into severe shock after administration of dextran for volume expansion, and dextran administration was immediately discontinued. The volume administered at that time was only 0.8 mL at the most. After fluid resuscitation with a crystalloid solution, circulatory status began to recover. However, cerebral vasospasm occurred and the patient's neurological condition deteriorated. Five weeks after the shock, she was diagnosed with hypersensitivity to dextran by a skin test. When severe hypotension occurs after dextran administration, appropriate treatments for shock should be performed immediately with discontinuation of dextran solution. Although colloid administration is recommended in some guidelines and researches, it is necessary to consider concerning the indication for volume expansion as well as the risk of colloid administration.
This article was published in Case Rep Crit Care
and referenced in Journal of Perioperative & Critical Intensive Care Nursing